Representation of dissipative solutions to a nonlinear variational wave equation

Alberto Bressan, Tao Huang

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

The paper introduces a new way to construct dissipative solutions to a second order variational wave equation. By a variable transformation, from the nonlinear PDE one obtains a semilinear hyperbolic system with sources. In contrast with the conservative case, here the source terms are discontinuous and the discontinuities are not always crossed transversally. Solutions to the semilinear system are obtained by an approximation argument, relying on Kolmogorov's compactness theorem. Reverting to the original variables, one recovers a solution to the nonlinear wave equation where the total energy is a monotone decreasing function of time.

Original languageEnglish (US)
Pages (from-to)31-53
Number of pages23
JournalCommunications in Mathematical Sciences
Volume14
Issue number1
DOIs
StatePublished - Jan 1 2016

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Representation of dissipative solutions to a nonlinear variational wave equation'. Together they form a unique fingerprint.

  • Cite this